Alert archive / Maryland / Special Weather Statements in 2016
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 23, 2016, 3:59 PM EDT for Caroline County, Talbot County, Maryland. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 3:59 PM EDT (19:59 UTC)
- Expired
- May 23, 2016, 5:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Caroline County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 60 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:15 PM EDT | HAIL 0.88 | 1 Nnw Griffin, MD | HAIL ESTIMATED TO NICKEL SIZE JUST NORTH OF GRIFFIN. TIME ESTIMATED BY RADAR. |
| May 23, 4:35 PM EDT | HAIL 0.25 | Easton, MD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WWUS81 KPHI 231959
SPSPHI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT MON MAY 23 2016
DEZ002-MDZ015-019-020-232100-
KENT-CAROLINE-TALBOT-QUEEN ANNE'S-
359 PM EDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENT...NORTHEASTERN
TALBOT...SOUTH CENTRAL QUEEN ANNE'S AND CENTRAL CAROLINE COUNTIES...
AT 358 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTON...OR 14 MILES
SOUTHEAST OF CENTERVILLE...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EASTON...DENTON...GREENSBORO...OAKLAND...RIDGELY...QUEEN ANNE...JUMPTOWN...
COPPERVILLE...HARMONY...TANYARD...SKIPTON...WYE MILLS...GRIFFIN...MATTHEWS...
CORDOVA AND HILLSBORO.
LAT...LON 3892 7621 3893 7620 3902 7580 3885 7571
3867 7614 3879 7620 3879 7619 3880 7620
3883 7619 3885 7620 3890 7620 3892 7626
TIME...MOT...LOC 1958Z 068DEG 17KT 3891 7585
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 23, 3:45 PM EDT, 14 minutes earlier.
Area forecast discussion, May 23, 3:45 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 345 PM EDT MON MAY 23 2016 .SYNOPSIS... The low offshore will begin to lift northeast away from our region tomorrow. In the wake of that low, a ridge will build over our region Wednesday and Thursday. The ridge will slowly shift east through the remainder of the week. A few small troughs around the edge of the high will keep unsettled summer like conditions for through the weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... The surface is located to the southeast of the area and will make its way north and then east through tonight. The upper level low is located just off the Carolina coast and gradually pushing eastward. As the upper low pushes east, it will help to move the surface low away from our area. Scattered showers and thunderstorms have developed across the region this afternoon. As we head into this evening, these showers will weaken and dissipate from west to east. The cumulus will start to dissipate as we lose prime surface heating but cirrus will continue to push in from the east. While skies may start to clear, we anticipate that there will still be decent cloud cover overnight. In areas where we see rain this evening, we may start to see some fog development overnight as winds will go light and variable. If the clouds clear more than expected, fog may become more widespread across the region. Temperatures are expected to fall into the 50s across the region overnight. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... The upper low makes it way away from the eastern seaboard on Tuesday. The surface low will also make its final push off to the east of the area. Some energy rotating through the flow will help to spark some showers on Tuesday, possibly an isolated thunderstorms as well. We should start to dry out from southwest to northeast as we head through the afternoon and into the evening. Temperatures will be closer to normal with highs into the 70s through much of the region. Areas along the coast may remain closer to the upper 60s. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Wednesday and Thursday...Upper level ridge will shift east, with the ridge axis over our region by Thursday morning. If the departing upper level low is slower to lift away from the region than expected, the ridge may flatten a bit as the axis approaches our region. The few models that are depicting this pattern are showing showers across the Poconos and NW NJ late Wednesday as the ridge weakens. For now have kept Wednesday and Wednesday night dry as even if the ridge weakens slightly, there should be considerable synoptic scale subsidence over our region. Once the ridge axis shifts east of our region by late Thursday, we'll be close enough to the periphery of the ridge that we could begin to see primarily diurnally driven showers and thunderstorms, initially confined to the NW portions of our region. Of more certainty is that the region will have a very noticeable warming trend, with 80s expected across much of the region both days. Friday through Monday...There continues to be poor model agreement and run to run consistency through this period, primarily as it relates to a backdoor cold front in the region Friday or Saturday. Most model solutions keep this front north of the region, but a few models and ensemble members bring it as far south as our region. If this scenario is correct, persistent onshore flow could result in temperatures well below normal especially Saturday and Sunday, and generally light and steady precip through much of the period. For now though, have not included this in the forecast, it seems an unlikely pattern for late May that a cold front would be able to push this far south under an upper level ridge. Even with models and ensemble members that show the ridge lingering over the region, should still see chances for showers and thunderstorms through the weekend as the region could be on the periphery of the ridge. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through tonight...Showers are popping up across the region this afternoon with some isolated thunderstorms affecting the terminals. As we head into tonight, the showers and thunderstorms are expected to dissipate from west to east. Winds will become light overnight and skies may even start to clear. Should clearing occur, some fog will be possible especially in areas where low level moisture has increased due to precipitation. We have included some 4-6sm fog in the taf during the overnight/early morning hours. Tuesday...mainly VFR conditions are expected across the region. Any fog should clear between 12-14z. Another round of scattered showers is possible and even a few thunderstorms may occur. All activity will decrease as we head towards the late afternoon/evening. Winds will turn to the west for Tuesday. Outlook... Wednesday...VFR conditions expected. Thursday through Saturday...Intermittent MVFR conditions with showers and thunderstorms possible each day. && .MARINE... No changes were made to the current Small Craft Advisory this afternoon. Small craft conditions continue across our southern ocean waters in response to an offshore surface low. As the low moves north tonight and then pulls away to the east, seas will start to subside. Winds may gust to around 20 knots through this evening before lightening up overnight. Outlook... Wednesday through Saturday...winds and seas should stay below SCA criteria. RIP CURRENTS... There is a moderate risk of rip currents at the Delaware Beaches through this evening. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until midnight EDT tonight for ANZ452>455. && Synopsis...Johnson Near Term...Meola Short Term...Meola Long Term...Johnson Aviation...Johnson/Meola Marine...Johnson/Meola
Hazardous weather outlook, May 23, 3:28 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 328 PM EDT MON MAY 23 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-241930- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 328 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-241930- DELAWARE BEACHES- 328 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS ON THE DELAWARE BEACHES THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-241930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 328 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 2:44 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 244 PM EDT MON MAY 23 2016 PAZ070-071-101>106-231945- WESTERN CHESTER-WESTERN MONTGOMERY-PHILADELPHIA-EASTERN MONTGOMERY-LOWER BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS- 244 PM EDT MON MAY 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTER...SOUTH CENTRAL BUCKS...NORTH CENTRAL DELAWARE...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN PHILADELPHIA COUNTIES... AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER IVYLAND...OR 16 MILES NORTH OF PHILADELPHIA...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. PEA SIZED HAIL WAS REPORTED IN WRIGHTSTOWN IN BUCKS COUNTY AROUND 240 PM. LOCATIONS IMPACTED INCLUDE... PHILADELPHIA...NORRISTOWN...PHOENIXVILLE...LANSDALE...WEST NORRITON...EAST NORRITON...CONSHOHOCKEN...HATBORO...AMBLER...COLLEGEVILLE...ABINGTON...BRYN ATHYN...IVYLAND...VALLEY FORGE...RADNOR TOWNSHIP...TROUT LAKE...RICHBORO... PLYMOUTH MEETING...BRYN MAWR AND KING OF PRUSSIA. LAT...LON 4032 7506 4020 7497 3995 7541 4016 7553 TIME...MOT...LOC 1841Z 060DEG 16KT 4024 7509
Special weather statement, May 23, 3:35 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT MON MAY 23 2016 PAZ070-101>104-232030- WESTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-EASTERN CHESTER-DELAWARE- 335 PM EDT MON MAY 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHESTER...NORTHWESTERN DELAWARE AND SOUTH CENTRAL MONTGOMERY COUNTIES... AT 334 PM EDT...A STRONG THUNDERSTORM WAS OVER KING OF PRUSSIA...OR 14 MILES NORTHEAST OF WEST CHESTER...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SEVERAL REPORTS OF PEA SIZED HAIL HAVE BEEN RECEIVED. LOCATIONS IMPACTED INCLUDE... WEST CHESTER...NORRISTOWN...PHOENIXVILLE...WEST NORRITON...EAST NORRITON... COATESVILLE...WESTTOWN...DOWNINGTOWN...CONSHOHOCKEN...COLLEGEVILLE... VALLEY FORGE...MARSHALLTON...KING OF PRUSSIA...CHEYNEY...CHESTER SPRINGS... RADNOR TOWNSHIP...GRADYVILLE...PAOLI...NEWTOWN SQUARE AND LIONVILLE-MARCHWOOD. LAT...LON 4021 7538 4006 7526 3983 7565 4002 7584 TIME...MOT...LOC 1934Z 055DEG 18KT 4009 7540
Local storm report, May 23, 3:41 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL WRIGHTSTOWN 40.27N 74.98W
05/23/2016 E0.25 INCH BUCKS PA SOCIAL MEDIA
0245 PM HAIL WARWICK TWP 40.24N 75.08W
05/23/2016 E0.25 INCH BUCKS PA SOCIAL MEDIA
0328 PM HAIL NORRISTOWN 40.12N 75.34W
05/23/2016 E0.25 INCH MONTGOMERY PA SOCIAL MEDIA
&&
EVENT NUMBER PHI1601038
EVENT NUMBER PHI1601039
EVENT NUMBER PHI1601040
SFJSpecial weather statement, May 23, 3:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT MON MAY 23 2016
DEZ002-MDZ015-019-020-232100-
KENT-CAROLINE-TALBOT-QUEEN ANNE'S-
359 PM EDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENT...NORTHEASTERN
TALBOT...SOUTH CENTRAL QUEEN ANNE'S AND CENTRAL CAROLINE COUNTIES...
AT 358 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTON...OR 14 MILES
SOUTHEAST OF CENTERVILLE...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EASTON...DENTON...GREENSBORO...OAKLAND...RIDGELY...QUEEN ANNE...JUMPTOWN...
COPPERVILLE...HARMONY...TANYARD...SKIPTON...WYE MILLS...GRIFFIN...MATTHEWS...
CORDOVA AND HILLSBORO.
LAT...LON 3892 7621 3893 7620 3902 7580 3885 7571
3867 7614 3879 7620 3879 7619 3880 7620
3883 7619 3885 7620 3890 7620 3892 7626
TIME...MOT...LOC 1958Z 068DEG 17KT 3891 7585The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:11 PM EDT | Special Weather Statement | PHI | Camden, Cumberland, Gloucester, Hunterdon, Mercer, Middlesex and 4 more | 79 min |
| May 23, 6:29 PM EDT | Special Weather Statement | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 2 more | 31 min |
| May 23, 7:01 PM EDT | Small Craft Advisory for Hazardous Seas | PHI | 6 hr | |
| May 23, 2:44 PM EDT | Special Weather Statement | PHI | Montgomery | 61 min |
| May 23, 3:35 PM EDT | Special Weather Statement | PHI | Chester | 55 min |
| May 23, 4:24 PM EDT | Severe Thunderstorm Warning | PHI | Talbot | 66 min |
| May 23, 5:03 PM EDT | Special Weather Statement | PHI | Queen Anne's | 72 min |
| May 23, 5:06 PM EDT | Severe Thunderstorm Warning | PHI | Queen Anne's, Talbot | 47 min |
Nearby
Special Weather Statements in Maryland, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.